Alert archive / New Mexico / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS El Paso, TX

July 31, 20175 counties in New Mexico

NWS El Paso, TX issued this flash flood watch at Jul 31, 2017, 3:04 PM MDT for 5 counties in New Mexico. It took effect at Jul 31, 2017, 6:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2017, 3:04 PM MDT (21:04 UTC)
In effect from
Jul 31, 2017, 6:00 PM MDT
Expired
Aug 1, 2017, 6:48 AM MDT
In force
13 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 93 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WGUS64 KEPZ 312104
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
304 PM MDT Mon Jul 31 2017

...Very heavy rain possible tonight over south central New Mexico...

.Mid and upper level moisture moving into the region this evening will
combine tonight with a back door front bringing in low level 
moisture, to give us a risk for widespread heavy rain and flash 
flooding. The main threat for the heavy rains will be in area 
mountains and in Sierra and northern Dona Ana and Otero Counties.
Isolated rainfall totals of 2 to 4 inches will be possible. This 
much rain falling on ground that has already received a fair 
amount of rain over the last few days could quickly lead to flash 
flooding. Drier air and lower rain chances will begin to move into
the region on late Tuesday morning.

NMZ402-403-408>410-412-414>416-010500-
/O.NEW.KEPZ.FF.A.0002.170801T0000Z-170801T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Central Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, 
Garfield, Hatch, Radium Springs, Alamogordo, Tularosa, 
White Sands Monument, Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
304 PM MDT Mon Jul 31 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH
TUESDAY MORNING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a

* Flash Flood Watch for the Sacramento Mountains, northern Otero
  County, Sierra County, northern Dona Ana County and the Black
  Range of Grant County

* From 6 PM MDT this evening through Tuesday morning

* Rainfall amounts of 2 to 4 inches tonight could lead to flash
  flooding, especially of low water crossings and other flood
  prone area.

* Flooding could close roads and in isolated cases may get into
  some buildings. If you witness flooding, immediately move to
  higher ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
351 
WGUS64 KEPZ 010416
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
1016 PM MDT Mon Jul 31 2017

...Areas of heavy rainfall likely tonight through Tuesday morning over
south central New Mexico...

.Mid and upper level moisture moving into the region will combine
with a back door front bringing in low level moisture, to give the
area a risk for widespread heavy rain and flash flooding. The 
main threat will be in area mountains and in Sierra, northern 
Dona Ana and Otero counties. Isolated rainfall totals of 2 to 4 
inches will be possible. This much rain falling on already wet
ground will cause rapid runoff and could lead to flash flooding. 
Drier air and lower rain chances will begin to move into the 
region on Tuesday afternoon.

NMZ402-403-408>410-412-414>416-011400-
/O.CON.KEPZ.FF.A.0002.000000T0000Z-170801T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Central Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, 
Garfield, Hatch, Radium Springs, Alamogordo, Tularosa, 
White Sands Monument, Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
1016 PM MDT Mon Jul 31 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central New Mexico and southwest New Mexico, 
  including the following areas, in south central New Mexico, 
  Central Tularosa Basin, East Slopes Sacramento Mountains Below 
  7500 Feet, Northern Dona Ana County, Sacramento Mountains 
  Above 7500 Feet, Sierra County Lakes, and West Slopes 
  Sacramento Mountains Below 7500 Feet. In southwest New Mexico, 
  Eastern Black Range Foothills, Southern Gila Foothills/Mimbres 
  Valley, and Southern Gila Highlands/Black Range. 

* Through Tuesday at noon.

* Rainfall amounts of 2 to 4 inches tonight could lead to flash 
  flooding, especially of low water crossings and other flood 
  prone areas. 

* Flooding could close roads and in isolated cases may get into 
  some buildings. If you witness flooding, immediately move to 
  higher ground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
375 
WGUS64 KEPZ 011248
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
648 AM MDT Tue Aug 1 2017

...FLASH FLOOD WATCH CANCELLED...

.Although plentiful moisture remains in southern New Mexico,
additional rainfall this morning should not be heavy due to cloud
cover inhibiting surface heating and thus limiting the strength 
of any storms that develop. Showers are likely over the area but 
rainfall is not expected to be excessive. In addition, little 
rainfall occurred in most of the watch area last evening and 
overnight so saturated ground will not be a contributing factor 
to flooding concerns.

NMZ402-403-408>410-412-414>416-011400-
/O.CAN.KEPZ.FF.A.0002.000000T0000Z-170801T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Central Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, 
Garfield, Hatch, Radium Springs, Alamogordo, Tularosa, 
White Sands Monument, Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
648 AM MDT Tue Aug 1 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central New Mexico
and southwest New Mexico has been cancelled. Rainfall amounts
overnight in most of the watch area were on the light side and 
rainfall this morning is not expected to be heavy.

$$

Fausett

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 2:51 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 31, 2:51 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
251 PM MDT Mon Jul 31 2017

.SYNOPSIS...
Moisture and rain chances will be on the increase over the next 24
hours and we could see some heavy rain and isolated flash flooding
both tonight and again on Tuesday. The best chance for heavy rain
will be north of Interstate 10. Drier air move in for lower rain
chances for Wednesday and Thursday, but then moisture and rain
chances increase again for Friday into the weekend. Temperatures
for most of the next seven days will run a few degrees below
average.

&&

.DISCUSSION...
Looks like an active next 24 hours and then a break of a couple of
days and then another 24 hours active period (if not longer).
Currently our old friend the upper level high ridge is moving
across New Mexico to settle well to our west over Nevada. As it
moves to our west the circulation around the high will pull lots
of mid and high level moisture down from the north. At the same
time a weak back door front will push in from the east to help
sweep in some extra low level moisture and provide a focus for
convection. All the latest models, 18Z NAM, 18Z HRRR, and the 12Z
WRF from University of Arizona, are beginning to point to a heavy
rain event over the northern part of the area. I have gone ahead
and issued a flash flood watch for the northern part of our area.
Isolated rainfall amounts of 2 to 4 inches will be possible in the
overnight hours into tomorrow morning. Once the front gets
through drier air will sweep in and that will give us a strong
down turn in our rain activity. Both the NAM and GFS indicate that
we may not have any rain on Wednesday and Thursday. I am not so
bold to pull all the rain chances, but I have taken our pops down
a lot. I still think we could see a few isolated storms both
days. By the end of the week it looks like both the GFS and to a
less degree the ECMWF push yet another front into the region. This
front, like tonight's, will give our rain chances a big boost, so
we may see another chance for widespread heavy rain on Friday
evening. For the weekend both extended models keep us active with
plenty of moisture and instability. It is to early to tell, just
how active, but it will need to be something we keep an eye on.
Temperatures, today will be the warmest of the week. As the
moisture and clouds arrive starting tomorrow, we will see slightly
below normal temperatures through the end of the week into the
coming weekend.

&&

.AVIATION...Valid 01/00Z-02/00Z...SCT MTN +TSRAGS/WND
VRB30G50KT/CIGS 060-100 MSL/VSBY 2-4 SM THRU 02Z....then ISOLD
TSRA/WND VRB20G40KT thru 07Z.  SCT-NUM lowland +TSRA/WND
VRB30G50KT/CIGS 060-100 MSL/VSBY 1-3 SM THRU 12Z....then ISOLD
TSRA/WND VB20G40KT thru 15Z. Sky cond FEW070-110 SCT150-190 SCT-BKN
300-400 outside storms. Circulation around high pressure aloft over
the great basin...will slowly drive storms north to south over
southern New Mexico starting tonight and through TUE.  Winds
generally light and variable thru 08Z...shifting 050-080 AOB 10 kts
after for all terminals through end of period...as a weak back door
cold front moves in.

&&

.FIRE WEATHER...
The rest of this afternoon will be a bit more on the quiet side
compared to yesterday with storm activity.  However approach of a
weak back door cold front overnight...will likely enhance storm
coverage and intensity early this evening ahead of this feature.
Scattered to numerous storms will continue through early
Wednesday...before relatively drier continental air moves in from
the northeast Wednesday afternoon and reduces NM and far west TX
storm coverage thru Wed evening.  Very active weather with scattered
to numerous storms could return starting late Thursday...as another
back door cold frontal boundary remains forecast to move in Thursday
evening.  Flash flooding and high winds remain the main threats with
storms through the work week.  Circulation around building high
pressure aloft over the great basin...will slowly drive storms from
north to south.  This pattern will exacerbate the wind threat
particularly for the Rio Grande valley and Tularosa basin sp late
day/early evng...where channeling from terrain effects could further
strengthen outflow winds.

Little change with min RH trends is expected...except for northern
zones on Wednesday...where values could fall roughly 5-10 percent.
today should be the warmest day of the week...as fronts work to
maintain highs just below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  90  70  89 /  40  30  20  10
Sierra Blanca           69  86  67  85 /  40  30  30  10
Las Cruces              69  88  68  87 /  30  30  30  10
Alamogordo              68  86  67  87 /  70  40  20  10
Cloudcroft              52  64  50  67 /  70  60  20  20
Truth or Consequences   68  87  67  88 /  70  30  20  10
Silver City             62  81  62  82 /  60  30  30  40
Deming                  68  88  68  88 /  30  30  40  10
Lordsburg               67  87  68  88 /  50  30  50  40
West El Paso Metro      72  90  70  88 /  40  30  30  10
Dell City               69  88  68  88 /  40  30  20  10
Fort Hancock            73  91  71  89 /  40  40  30  10
Loma Linda              66  82  64  82 /  40  30  20  10
Fabens                  72  90  71  89 /  40  30  30  10
Santa Teresa            71  89  69  88 /  30  30  30  10
White Sands HQ          70  88  69  88 /  40  30  20  10
Jornada Range           68  88  67  88 /  60  30  20  10
Hatch                   69  90  67  90 /  70  30  20  10
Columbus                69  89  69  88 /  30  40  50  10
Orogrande               70  87  69  88 /  40  30  20  10
Mayhill                 56  72  55  75 /  70  60  20  20
Mescalero               57  73  55  76 /  70  60  20  20
Timberon                56  72  55  74 /  50  50  20  20
Winston                 59  78  59  82 /  70  40  30  30
Hillsboro               65  85  64  86 /  70  30  30  40
Spaceport               67  88  66  88 /  70  30  20  10
Lake Roberts            58  79  58  81 /  70  40  30  40
Hurley                  63  83  63  83 /  60  30  30  30
Cliff                   64  86  64  88 /  60  30  40  40
Mule Creek              64  83  64  85 /  50  40  50  40
Faywood                 64  84  63  84 /  70  30  30  20
Animas                  67  87  68  87 /  50  40  40  40
Hachita                 66  88  66  87 /  40  40  50  30
Antelope Wells          66  87  66  87 /  40  40  50  20
Cloverdale              64  83  65  83 /  40  40  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through Tuesday
     morning for NMZ402-403-408>410-412-414>416.

TX...None.
&&

Brice/Tripoli
Hazardous weather outlook, Jul 31, 11:35 AM MDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1135 AM MDT Mon Jul 31 2017

NMZ401>417-TXZ418>424-011745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1135 AM MDT Mon Jul 31 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will develop this afternoon
and evening. These storms drift slowly to the north or northeast.
The slow motion of these storms will produce heavy rain in a few
spots. This heavy rain could lead to some isolated flash flooding.
These storms will also be capable of producing small hail and wind
gusts of 25 to 35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moisture and rain chances will increase on Tuesday. There is a
threat of heavy rain and flash flooding will be possible on
Tuesday. Drier conditions will prevail on Wednesday and Thursday
but then moisture and heavy rain possibilities return for Friday.
The weekend will see a continued chance of afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit significant weather reports to our
office via our 800 spotter number or via Twitter with our office
username of @NWSElPaso

In the hours before

Special weather statement, Jul 31, 12:32 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
1232 PM MDT MON JUL 31 2017

NMZ414-415-311915-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1232 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 115 PM
MDT...

At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sacramento, or 11 miles northeast of Timberon, moving southeast at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Timberon, Sacramento and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.  Radar indicates rainfall rates of over an inch per hour
are occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3291 10557 3288 10552 3287 10557 3286 10554
      3285 10565 3284 10553 3280 10559 3280 10553
      3274 10554 3273 10556 3273 10553 3270 10554
      3270 10552 3268 10557 3264 10554 3257 10569
      3290 10575 3294 10555
TIME...MOT...LOC 1830Z 334DEG 9KT 3279 10561

NOVLAN
Special weather statement, Jul 31, 2:17 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
217 PM MDT MON JUL 31 2017

NMZ414>417-312100-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
217 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 300 PM
MDT...

At 215 PM MDT, Doppler radar was tracking  strong thunderstorms 9
miles southeast of Timberon to south of Mayhill, moving south at 15
mph.

Dime to nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Timberon and Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3246 10563 3266 10579 3286 10540 3275 10535
      3256 10535
TIME...MOT...LOC 2015Z 344DEG 13KT 3255 10557

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:32 PM MDTSpecial Weather StatementEPZOtero43 min
Jul 31, 1:10 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 31, 1:51 PM MDTAreal Flood AdvisoryEPZGrant114 min
Jul 31, 2:17 PM MDTSpecial Weather StatementEPZOtero43 min
Jul 31, 4:20 PM MDTSpecial Weather StatementEPZ40 min
Jul 31, 5:13 PM MDTSpecial Weather StatementEPZSierra47 min

Nearby

Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.